Probiotic Supplementation Decreases Chemotherapy-induced Gastrointestinal Side Effects in Patients With Acute Leukemia


    loading  Checking for direct PDF access through Ovid

Abstract

Introduction:In children with acute leukemia, gut microbiota is modified secondary to chemotherapy administration, leading to gastrointestinal side effects. Probiotics are microorganisms that can restore gut microbiota and may help alleviate gastrointestinal symptoms. The aim of this pilot study was to assess the effects of probiotic supplementation on chemotherapy-induced gastrointestinal side effects in children with acute leukemia (AL).Methods:In this randomized pilot study, patients under 17 years of age diagnosed with AL who were on remission induction or remission reinduction chemotherapy were randomly assigned to receive probiotic supplementation (a concentration of 5×109 CFU per sachet was administered at a standard dose twice daily, by mouth) or no probiotic supplementation. The primary endpoint was the prevalence of gastrointestinal side effects. Vomiting, nausea, flatulence, dyspepsia, diarrhea, constipation, abdominal pain, and abdominal distention were assessed in both groups.Results:Gastrointestinal side effects were less prevalent in the probiotic group, and 3 of the 8 gastrointestinal side effects (nausea, vomiting, and abdominal distension) significantly decreased in the probiotic group (P<0.05). We found for diarrhea a relative risk of 0.5 (95% confidence interval [CI], 0.2-1.2; P=0.04); for nausea an RR of 0.5 (95% CI, 0.4-0.8; P=0.04) and for vomiting an RR of 0.4 (95% CI, 0.2-0.9; P=0.04).Conclusions:Daily supplementation with Lactobacillus rhamnosus reduced chemotherapy-induced gastrointestinal side effects in children with AL.

    loading  Loading Related Articles